If your dog’s vomit is black or dark red, there could be a problem in need of immediate medical attention. Black is the most concerning color your dog can vomit. When there is bleeding inside your dog’s digestive tract, it appears as black or brown in color, with a coffee ground texture. This is cause for concern and warrants a call to your veterinarian right away. The most common cause of bleeding in the gastrointestinal tract is ulceration of the stomach or intestine. Your dog could also have cancer along the gastrointestinal tract or have had recent trauma.
Other symptoms in dogs of a gastrointestinal ulcer may include:
- Anemia. This is due to blood loss and may cause your dog to be tired and have pale colored gums.
- Low or no appetite. Ulcers are painful and often make dogs feel nauseated. If left untreated, many dogs will have a decreased appetite along with weight loss.
- Drooling. Nausea caused by the ulcer will often cause a dog to drool.
- Fever. Some dogs may experience a fever. However, having a fever doesn’t necessarily mean your dog has an ulcer.
What causes stomach ulcers in dogs?
Stomach ulcers can be caused by many factors, however, here are the most common causes:
- NSAIDs. Non-steroidal anti-inflammatories like carprofen, meloxicam, piroxicam and deracoxib are great pain and inflammation reducers. Rarely, these medications can cause ulcers of the stomach and intestines. This occurs because these drugs decrease prostaglandins of the digestive tract that help protect the gut lining. This risk is increased when NSAIDS are prescribed with steroids like prednisone and dexamethasone.
- Steroids. Less commonly, steroids like prednisone and dexamethasone can also cause ulcers in a similar way compared with NSAIDs. It’s important that these two classifications of drugs not be administered together.
- Human NSAIDs. Drugs such as Advil (ibuprofen) and Aleve (naproxen) are very toxic to dogs and can cause ulcers along with kidney failure. These should not be given to dogs under any circumstances. If your dog consumes your pain-relieving medication, see a veterinarian right away.
- Inflammatory Bowel Disease (IBD). Dogs with IBD often have chronic vomiting or diarrhea due to the inflammation in the lining of their digestive tract. This can progress to bleeding ulcers of the stomach or intestines.
- Cancer. Certain types of tumors, such as mast cell tumors (MCT) and certain tumors of the pancreas, can cause ulcers in the digestive tract.
- Elite Athletes. Dogs that participate in high-intensity performance sports like sled dogs have a much higher risk of developing ulcers in their stomach or intestines.
How to prevent stomach ulcers in dogs
If the thought of your dog having a bleeding stomach ulcer scares you, you may be wondering how you might prevent these medical nightmares from happening. Here are a few tips:
- Talk to your veterinarian about the side effects of any drug you give your dog. Ask if ulcers are a possible side effect.
- If your dog is taking steroids or NSAIDs and begins to vomit, call your veterinarian immediately. It’s important to stop administering NSAIDs immediately. You should speak with your veterinarian before stopping steroids as the safest option may be to slowly discontinue them.
- Lock up medications. Dogs are notorious for consuming entire bottles of their own medication or even their human’s medication. Save your dog the risk and keep them out of reach.
How to treat stomach ulcers in dogs
The good news is that ulcers of the digestive system are very often treatable. Treatment is usually given for several weeks to a month. Here is a typical treatment plan for a dog with stomach or intestinal ulcers:
- Discontinue some drugs. If your pup’s ulcer was caused by steroids or NSAIDs, these drugs will be discontinued. These drugs will likely not be recommended again for the life of your dog. Be sure to tell future veterinarians about these ulcers even after they have healed.
- Proton Pump Inhibitor (PPI). This drug helps reduce acid in your dog’s stomach and can help heal ulcers.
- H2 Blockers. These also reduce stomach acid but work more immediately and in different ways compared to PPIs.
- Sucralfate. This drug comes in pill form and is made into a liquid slurry and then given to your dog by mouth. It acts as a bandage for the ulcer while enhancing the healing process. It is given 1 hour before a meal or 2 hours after a meal. While this drug might be messy and inconvenient, it’s a very important part of healing ulcers.
- Antibiotics. If your veterinarian suspects that there is a bacterial cause or component to your dog’s ulcers, they may add 1 to 2 antibiotics to aid in healing.
While it may feel like these are a lot of medications to administer, using all the prescribed medications for the entire duration of your dog’s treatment plan is important to heal the ulcer completely. If you are struggling to get your dog to take medications, reach out to your veterinarian for support. There may be simple adjustments that can be made to help ease the medication administration process.
Why is my dog throwing up red vomit?
If you see red in your dog’s vomit, it’s important to notice the amount of red material. If the vomit is laced with small amounts of bright red looking liquid, this is most likely due to small blood vessels breaking in the esophagus or back of the throat. This is because vomiting can be traumatic to the tissues and can cause ruptures in these small blood vessels. Seeing this once or twice is nothing to be worried about.
Regular vomiting with red blood or vomiting large amounts of blood is alarming. When in doubt, snap a picture and text or email your veterinarian. Your veterinarian can help to determine if medical care is needed.
When to call your veterinarian when your dog is throwing up
It may be difficult to know when you should call or see your veterinarian. Here is a list of red flags:
- Black coffee grounds appearance of vomit
- Regular bright red blood in vomit
- Large amounts of blood in vomit
- Uncontrolled vomiting
- Vomiting accompanied by diarrhea
- Dullness and lethargy
If you see your dog vomit a strange color including black or red, consider what they might have consumed before you panic. Here is a list of things besides blood that could create these colors:
- Some fruits. Blueberries, blackberries, strawberries and raspberries.
- This warrants a trip to the veterinarian for other reasons!
- Chocolate cake. Like coffee, if your dog eats chocolate cake give your veterinarian a call.
- Food coloring.
- Crayons, markers and pens. While crayons are usually digestible, the casing of pens and markers can be problematic. Consult with your veterinarian about the best plan to monitor your dog for the next 2 to 3 days should this happen.
Whether your pup’s black or dark red vomit is an emergency or not, it can be stressful and scary! It may feel hard to stay calm and think clearly. Be sure that you have established a relationship with a veterinarian while your dog is well, so as to better facilitate a plan if and when your dog becomes emergently sick. If you are ever in doubt as to whether your dog’s vomiting is benign or something more serious, I always support reaching out to your dedicated veterinary support team! Take pictures of the vomit, keep a log of how often, and for how long, it’s been happening. If you’re still concerned or confused, asking more questions is always right. After all, you are your dog’s best and most important advocate!
Quoted from Various Sources
Published for: WATPFC